Protonitazene cases in South Australia
07 July 2023
The South Australian Toxicology and Toxinology Service has notified SA Health of two cases of opiate overdose in non-opiate users. In both cases, patients had consumed illicit drugs they thought to be gamma-hydroxybutyrate (GHB) and methamphetamine. Toxicological analysis identified the cause of opiate overdose as protonitazene. This is the first detection of protoniazene in a clinical setting in South Australia.
There is concern that protonitazene is now in circulation in the community, and that it may be present comixed with non-opiate illicit drugs. The risk of overdose and death is significant for the opiate tolerant, and extremely high for the opiate naïve.
Protonitazene is a high potency opioid receptor agonist. It is active when used orally, nasally insufflated, or injected. It is not expected to be active if smoked or vaped. Clinical features of mild protonitazene toxicity are pinpoint pupils and shallow breathing, and severe toxicity causes respiratory depression, central nervous system depression, and coma.
Naloxone will effectively reverse intoxication, but the dose required to achieve reversal is anticipated to be higher than for other opiates.
Doctors with patients who use illicit drugs are asked to:
- Notify patients of the heightened risk of opiate overdose with use of both opiate and
non-opiate illicit drugs.
- Strongly advise patients to abstain from illicit drug use and advise that if use continues it should occur in a setting in which inadvertent opiate overdose will be observed by others who can assist.
- Provide take home prescription for naloxone and advice on use to users of both opiate and non-opiate illicit drugs.
- Strongly advise patients that if naloxone has been used, they should then immediately seek medical assistance at their nearest emergency department.
Doctors with patients with possible protonitazene toxicity are asked to:
- Be alert for the possibility of protonitazene toxicity in persons who present with a compatible clinical picture.
- Organise urgent transfer of the patient to hospital.
- Provide resuscitation as required.
- Administer naloxone for persons with opioid-induced respiratory depression and coma. Repeat doses of naloxone and/or an infusion are likely to be required and doses are likely to be significantly greater than those used to manage standard opiate exposures.
- Seek clinical support from the Poisons Information Centre on 13 11 26 (24 hours/7 days) as needed.
- Give the patient take-home naloxone on discharge from hospital, and directly discuss approaches to risk mitigation.
Dr Sam Alfred
Clinical Lead, South Australian Toxicology and Toxinology Service